Unusual Site of Deep Vein Thrombosis After mRNA Coronavirus Disease-2019 (COVID-19) Vaccination

Japan, Hasegawa et al, Circulation Journal

Summary

Venous thromboembolism (VTE) complications reportedly occur in unusual sites after ChAdOx2 nCoV-19 (AstraZeneca) vaccination, but few reports on the development of VTE after mRNA COVID-19 vaccination (Pfizer-BioNTech) have been published.

A 72-year-old Japanese woman presented with persistent left arm claudication after receiving the mRNA COVID-19 vaccine. Both doses were injected in the left arm. She developed acute left neck and upper extremity swelling, accompanied by pain at rest, 28 days after the second dose was administered. She had an unremarkable medical history. There was no history of trauma, surgery or thrombotic events. She received no long-term medications. Blood tests revealed a normal platelet count, coagulation profile, and C-reactive protein level.

Enhanced computed tomography showed thrombotic occlusion of the left subclavian vein that progressed into the left jugular vein (Figure A–C). Thrombophilia screening with proteins C and S, antiphospholipid antibodies, and antibody to platelet-factor 4 were negative. 18 F-fluoro-deoxy-glucose positron emission tomography/computed tomography was performed because a malignancy was suspected. The left supraclavicular region exhibited a mildly increased uptake suggestive of inflammation (Figure D). Low-dose apixaban therapy was initiated, and her symptoms gradually resolved.

Download PDF

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s